Alert archive / Ohio / Tornado Warnings in 2023

Tornado Warning 24, NWS Wilmington, OH

June 11, 2023Champaign County, Ohio

NWS Wilmington, OH issued this tornado warning at Jun 11, 2023, 7:38 PM EDT for Champaign County, Ohio. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2023, 7:38 PM EDT (23:38 UTC)
Expired
Jun 11, 2023, 7:53 PM EDT
In force
15 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Champaign County, OH

The radar

The Cincinnati radar (KILN), 79 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1883 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

157 
WFUS51 KILN 112338
TORILN
OHC021-120015-
/O.NEW.KILN.TO.W.0024.230611T2338Z-230612T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
738 PM EDT Sun Jun 11 2023

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Western Champaign County in west central Ohio...

* Until 815 PM EDT.
    
* At 738 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near St. Paris, moving northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Urbana, St. Paris, Christiansburg, Thackery, Springhills, Kiser
  Lake State Park, Millerstown, Westville and Terre Haute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4004 8370 4004 8403 4010 8403 4027 8389
      4027 8387
TIME...MOT...LOC 2338Z 228DEG 37KT 4008 8400 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Campbell
2 follow-up statements
217 
WWUS51 KILN 112346
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
746 PM EDT Sun Jun 11 2023

OHC021-120015-
/O.CON.KILN.TO.W.0024.000000T0000Z-230612T0015Z/
Champaign OH-
746 PM EDT Sun Jun 11 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
NORTHWESTERN CHAMPAIGN COUNTY...
    
At 746 PM EDT, a severe thunderstorm capable of producing a tornado
was located over St. Paris, moving northeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
St. Paris, Springhills, Kiser Lake State Park and Millerstown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4014 8377 4008 8399 4010 8403 4027 8389
      4027 8387
TIME...MOT...LOC 2346Z 228DEG 37KT 4014 8392 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Campbell
369 
WWUS51 KILN 112353
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
753 PM EDT Sun Jun 11 2023

OHC021-120003-
/O.CAN.KILN.TO.W.0024.000000T0000Z-230612T0015Z/
Champaign OH-
753 PM EDT Sun Jun 11 2023

...THE TORNADO WARNING FOR NORTHWESTERN CHAMPAIGN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

Please report previous tornadoes, wind damage or hail to the National
Weather Service by going to our website at weather.gov/iln and
submitting your report via social media.

LAT...LON 4014 8377 4008 8399 4010 8403 4027 8389
      4027 8387
TIME...MOT...LOC 2351Z 228DEG 37KT 4019 8385 

$$

Campbell

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Jun 11, 3:22 PM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 11, 3:22 PM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
322 PM EDT Sun Jun 11 2023

.SYNOPSIS...
A cold front will slip south into Ohio, while deepening low
pressure moves east along the front this evening. Widespread
precipitation is expected from these systems. The low will
deepen as it moves north tonight while the front exits to the
east. Drier and cooler weather will briefly return on Monday.
Periods of unsettled weather is expected for the remainder of
the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A cold front slipping south into Ohio will stall out across the
west central portion of the state. Surface low pressure over
southern Illinois will deepens as it moves along the frontal
boundary east/northeast across our forecast area late this
afternoon into tonight. A warm front ahead of this low will
lift north into southern Ohio, providing a window of higher
instability for southern locations. Latest visible satellite
imagery shows an area of partial clearing encroaching into our
southwest. Area of moderate instability will develop across
the south/southeast late this aftn associated with this area of
sunshine and moisture theta-e advection.

Increasing mid level westerly flow will result in moderate deep
layer shear -- with showers and thunderstorms overspreading the
region from the southwest. CAM solutions suggest that mixed
cellular and linear storm modes will likely evolve into linear
bands as these storms move into ILN/s area. Damaging winds will
be the main threat, with large hail possible. Given the approach
of the surface low with backing of the low level winds -- an
isold tornado can not be ruled out.

With a moist environment -- locally heavy rainfall will also be
possible. Much of the region will observe 1 to 1.5 inches for
this event, with locally higher amounts possible.

After the potential for strong to severe storms this evening,
the widespread pcpn will taper off as the low tracks to the
northeast and the cold front passes through the area.

Winds shift to the north and northwest and become a little
gusty, as a cooler and drier airmass moves in. Lows tonight
will range from the lower 50s northwest to the upper 50s
southeast.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Mid level low will settle into the Great Lakes on Monday. The
region will briefly dry out in the subsidence in the wake of
the low and front by sunrise. In the CAA pattern, considerable
low clouds will linger through the morning. By afternoon,
diurnal heating and drier air will help break up the clouds,
allowing for clearing from west to east. Temperatures will be
much cooler with highs ranging from the upper 60s to the lower
70s.

As the mid level low settles a little south showers associated
with an embedded shortwave will result in a chance of showers
across the north overnight Monday. Lows to range from the upper
40s to the lower 50s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
An upper low positioned over Eastern North America will provide the
framework for weather this week. A few rounds of showers and
thunderstorms may result from packets of energy and moisture
circulating around the upper low.

The threat for showers and storms will exist on Tuesday as the upper
low spins in the vicinity of Michigan, especially north of I-70.
Winds outside of convection will be rather strong, with gusts around
30 knots possible. The threat for convection will be lower on
Wednesday as the upper low tracks to Western New York. Though the
upper low will weaken Thursday and Friday as it moves farther
northeast, short waves embedded in a northwest upper flow may
trigger more afternoon showers and storms. When the winds aloft turn
westerly next weekend, additional convection will be possible as
more short waves interact with a humid and unstable airmass.

Temperatures start below normal Tuesday, with highs in the upper 60s
to upper 70s. AFter reaching the 70s on Wednesday, readings will
rise slightly above normal into the low and mid 80s for Thursday
through Sunday under increasing geopotential heights and warm
advection.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Surface low pressure is approaching the region this afternoon. A
band of showers and thunderstorms has moved through most of the
sites earlier today with the activity now moving through
Columbus metro. A surface cold front is moving in from the
northwest, approaching DAY this evening around 22-23Z. A wind
shift will occur with this front, along with steady rain and
embedded thunderstorm.

South of the front, a new round of thunderstorms is expected to
progress through the area this afternoon and early evening
roughly 19Z-02Z. Locally gusty winds (35-45 knots) and sharp
changes in wind direction should be expected as these
thunderstorms move through. TAFs will be updated with wind gust
information as confidence in wind gusts increases.

By this evening and overnight, the low pressure will pivot
northeast and then eventually north as it makes its way toward
northeast Ohio by 12Z Monday. Widespread precipitation will pull
east as well as the cold front moves through. Eventually, the
precipitation will taper off from west to east, leaving CAA low
clouds (MVFR/IFR) and winds picking up from the northwest and
north (sustained around 10 to 12 knots and gusts around 20
knots).

MVFR CIGs linger into the day on Monday before gradually
scattering between 17-23Z from west to east.

OUTLOOK...MVFR/IFR ceilings to linger into Monday. MVFR
conditions, thunderstorms, and wind gusts to 30 knots possible
Tuesday. Thunderstorms possible Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...
SHORT TERM...AR
LONG TERM...Coniglio
AVIATION...McGinnis
Hazardous weather outlook, Jun 11, 3:48 AM EDT, 15 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
348 AM EDT Sun Jun 11 2023

OHZ026-034-035-121100-
Hardin-Mercer-Auglaize-
348 AM EDT Sun Jun 11 2023

This Hazardous Weather Outlook is for West Central Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms will increase in coverage through the day
and will continue into this evening. Rain may be locally heavy which
could result in some localized flooding issues.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-OHZ042>046-051>056-060>062-064-065-074-121100-
Wayne-Fayette IN-Union IN-Franklin IN-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-
Montgomery-Greene-Pickaway-Fairfield-Hocking-
348 AM EDT Sun Jun 11 2023

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms will increase in coverage through the day
and will continue into this evening. An isolated strong or severe
storm may be possible with damaging winds and large hail. The
greatest threat window will be between 3 PM and 9 PM. In addition,
rain may be locally heavy which could result in some localized
flooding issues.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>100-OHZ063-070>073-077>082-088-121100-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Fayette OH-Butler-Warren-Clinton-Ross-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
348 AM EDT Sun Jun 11 2023

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms will increase in coverage through the day
and will continue into this evening. Some storms may be strong to
severe with damaging winds and large hail. A tornado can not be ruled
out. The greatest threat window will be between 3 PM and 9 PM. In
addition, rain may be locally heavy which could result in some
localized flooding issues.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this afternoon and evening.

In the hours before

Local storm report, Jun 11, 5:41 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
541 PM EDT SUN JUN 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     KLUK LUNKEN AIRPORT     39.10N 84.42W
06/11/2023  M48 MPH          HAMILTON           OH   ASOS

&&

JEG
Local storm report, Jun 11, 5:55 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON OH
555 PM EDT SUN JUN 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     KLUK LUNKEN AIRPORT     39.10N 84.42W
06/11/2023  M49.00 MPH       HAMILTON           OH   ASOS

            CORRECTED FROM 48MPH.

&&

JEG
Special weather statement, Jun 11, 6:17 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Wilmington OH
617 PM EDT Sun Jun 11 2023

OHZ060-061-070-071-112245-
Montgomery OH-Warren OH-Butler OH-Preble OH-
617 PM EDT Sun Jun 11 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN PREBLE,
EASTERN BUTLER, NORTHERN WARREN AND SOUTHWESTERN MONTGOMERY COUNTIES
THROUGH 645 PM EDT...

At 617 PM EDT, a strong thunderstorm was located near Trenton, moving
northeast at 60 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hamilton, Middletown, Fairfield, Mason, Miamisburg, Lebanon,
Springboro, Sharonville, Monroe, Trenton, Franklin, Springdale,
Carlisle, South Middletown, West Chester, Waynesville, Seven Mile,
Williamsdale, Olde West Chester and Four Bridges.

This includes the following Interstates...
 I-71 in Ohio between mile markers 26 and 28.
 I-75 in Ohio between mile markers 18 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3969 8447 3959 8411 3958 8411 3958 8406
      3955 8398 3954 8398 3929 8437 3930 8447
      3934 8461
TIME...MOT...LOC 2217Z 205DEG 54KT 3944 8443

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Campbell
Special weather statement, Jun 11, 6:48 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Wilmington OH
648 PM EDT Sun Jun 11 2023

OHZ061-062-071-112315-
Montgomery OH-Warren OH-Greene OH-
648 PM EDT Sun Jun 11 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL
WARREN, NORTHWESTERN GREENE AND CENTRAL MONTGOMERY COUNTIES THROUGH
715 PM EDT...

At 648 PM EDT, a strong thunderstorm was located over Miamisburg,
moving northeast at 25 mph.

HAZARD...Wind gusts up to 45 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Dayton, Kettering, Beavercreek, Huber Heights, Fairborn, Trotwood,
Miamisburg, Springboro, Vandalia, Franklin, Bellbrook, Moraine,
Carlisle, Oakwood, Yellow Springs, Wright-Patterson Afb, West
Carrollton, Riverside, Clayton and Germantown.

This includes the following Interstates...
 I-70 in Ohio between mile markers 30 and 37.
 I-75 in Ohio between mile markers 39 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3952 8419 3961 8440 3991 8424 3978 8387
TIME...MOT...LOC 2248Z 224DEG 21KT 3963 8425

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Campbell
Local storm report, Jun 11, 7:07 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
707 PM EDT SUN JUN 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     CARLISLE                39.58N 84.32W
06/11/2023                   WARREN             OH   PUBLIC

            VERY LARGE BRANCH DOWN. TIME ESTIMATED FROM RADAR. PHOTO
            VERIFIED.

&&

JEG
Local storm report, Jun 11, 7:27 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
727 PM EDT SUN JUN 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     5 SW MIAMISBURG         39.58N 84.33W
06/11/2023                   WARREN             OH   TRAINED SPOTTER

            NUMEROUS BRANCHES LARGER THAN 3 INCHES DOWN NEAR THE
            MARATHON GAS STATION. TIME ESTIMATED BY RADAR.

&&

JEG

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 5:40 PM EDTSpecial Weather StatementILNHamilton35 min
Jun 11, 6:17 PM EDTSpecial Weather StatementILNButler, Warren28 min
Jun 11, 6:48 PM EDTSpecial Weather StatementILNMontgomery27 min
Jun 11, 6:53 PM EDTSevere Thunderstorm WarningILNClark, Greene, Miami, Montgomery37 min
Jun 11, 7:00 PM EDTTornado WarningILNMiami, Montgomery30 min
Jun 11, 7:17 PM EDTTornado WarningILNClark, Miami, Montgomery28 min

Nearby

Tornado Warnings in Ohio, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.